Sponsored by:

Comment, blog & share photos

Log in | Become a member
The Honolulu Advertiser
Posted on: Saturday, November 8, 2003

Use kava-kava only if it's prepared correctly

By Laurie Steelsmith

Q. I've used the herbal medicine kava-kava to help with anxiety, but I've heard it can have side-effects. I haven't experienced any, but I'm concerned. Is kava-kava safe?

Kava-kava, also known as Piper methysticum, has long been used by people of the South Pacific. Traditionally, the root of the plant is pounded, mixed with water and coconut juice, and consumed for medicinal and ceremonial purposes.

In the West, kava-kava has become popular as a plant medicine with relaxing anti-anxiety effects that don't interfere with mental clarity when taken in appropriate doses. Unfortunately, kava-kava has recently been associated with a number of reports of liver toxicity in Europe, and as a result kava-kava products have been banned in Germany, Switzerland, Canada, and Britain.

Many people in the U.S. are now asking if kava-kava is safe. At the same time, researchers want to know why these cases of liver toxicity have been reported, considering that Polynesians have used kava-kava for thousands of years, and millions of people worldwide have consumed it without any major side-effects.

A study published in June 2003 in the journal Phytochemistry reports that the way the European kava-kava products were prepared made the difference in whether they caused toxic side-effects.

In Polynesia, kava-kava is traditionally prepared as a water extract, resulting in high amounts of glutathione, an antioxidant which has liver-protective effects.

However, the European kava-kava products, which were extracted with various solvents such as acetone and ethanol, rendered a higher level of toxic compounds and very little glutathione. In addition, traditional kava-kava extracts are made exclusively from the root of the plant, whereas the European products were found to contain leaf and stem peelings which contain chemical chemical compounds that can cause liver toxicity.

Reports of liver toxicity associated with kava-kava may also be the result of taking it along with certain pharmaceutical drugs.

According to noted Chinese herbalist Andrew Gaeddert, "in 18 of the 30 cases reported in Europe, patients were also taking prescription or over-the-counter drugs with known or potential liver toxicity along with kava preparations."

The bottom line is kava-kava should only be consumed when properly prepared and taken in appropriate doses. It should not be taken if you are on prescription or over-the-counter medications.

Laurie Steelsmith is a naturopathic physician and licensed acupuncturist in Honolulu. Send questions to: Prescriptions, Island Life, The Advertiser, P.O. Box 3110, Honolulu, HI 96802, or to islandlife@honoluluadvertiser.com. You can also contact her and look at her past columns at www.drlauriesteelsmith.com. This column is for information only. Consult your health provider for medical advice.